Acquired Acute Myelogenous Leukemia after Therapy for Acute Promyelocytic Leukemia with t(15;17): a Case Report and Review of the Literature

Rafael D. Betancourt-García, Justiniano Castro, Adry C. Fernández, Alberto López-Enríquez, Jean Fradera, Eileen Pacheco


Therapy-related myelodysplastic syndrome (t-MDS) and therapy-related acute myelogenous leukemia (t-AML) in patients with acute promyelocytic leukemia (APL) are rare events. The cumulative exposure to chemotherapy with alkylating agents and topoisomerase II inhibitors is associated with t-AML that may develop any time after the completion of the treatment. We report the case of an acquired AML who previously received therapy for APL, after two years of being diagnosed. The diagnosis was established by morphologic findings, membrane markers, cytogenetic studies, and fluorescence in situ hybridization (FISH). To our knowledge this is the first documented case in Puerto Rico of a patient with APL that developed a t-AML without the characteristic chromosomal and morphologic findings of APL.

Full Text:


Published by the University of Puerto Rico Medical Sciences Campus
Founded in 1982